Arizona, 2005Hail in Arizona, August 16, 2005
August 16, 2005 · NWS FGZ · 1 event in 1 county or zone
1 hail, as filed by the National Weather Service.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Flagstaff, AZ wrote its last area forecast discussion before the first event at Aug 16, 9:25 AM MST, 2 hours 15 minutes earlier.
Area forecast discussion, Aug 16, 9:25 AM MST, 2 hours 15 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
925 AM MST TUE AUG 16 2005
.SYNOPSIS...SLIGHTLY DRIER AIR WILL BE WORKING ITS WAY ACROSS
NORTHERN ARIZONA DURING THE WEEK. HOWEVER...ENOUGH MOISTURE WILL
REMAIN OVER THE NORTHERN ARIZONA TO FUEL SCATTERED AFTERNOON
SHOWERS AND THUNDERSTORMS...ESPECIALLY OVER THE HIGHER TERRAIN.
&&
.DISCUSSION...MOST AREAS ARE CLEAR TO PARTLY CLOUDY THIS MORNING
WHICH WILL ALLOW FOR RAPID SURFACE HEATING. CURRENTLY WV IMAGERY IS
SHOWING A WELL DEFINED UPPER LOW SPINNING OVER CENTRAL CALIF AND
ANOTHER CIRCULATION OVER SOUTHERN NEVADA. SOUNDINGS SHOW INCREASED
FLOW AND SHEAR INDICATING A BETTER CHANCE OF ORGANIZED CONVECTION
TODAY THAN HAS BEEN SEEN IN THE LAST SEVERAL DAYS. SW FLOW ALOFT
BRINGS DRYING TO THE MID/UPPER LEVELS WHILE LOWER LEVELS REMAIN
MOIST. SFC DPS ARE PROGD TO REMAIN THE MID 40S TO LOWER 50S. ALSO
MODELS INDICATE LITTLE CHANGE IN THE H85/H70 RHS. A WEAK H30 JETS
REMAINS OVER THE STATE AS WELL WITH DIV-Q INDICATING WEAK UPWARD
FORCING. EXPECT A CHANCE OF DAILY CONVECTION THRU THE WEEK...
ESPECIALLY OVER THE HIGHER TERRAIN. THE HIGH PRESSURE CELL TO THE
EAST OF AZ EXPANDS OVER THE DESERT THIS WEEKEND. STREAMLINE ANALYSIS
SHOWS A RETURN TO SOUTHERLY FLOW WITH A SLIGHT INCREASE IN MOISTURE
ACROSS THE CWA.
&&
.AVIATION...FOR THE 18Z PACKAGE...ISOLATED THUNDERSTORMS THIS
MORNING WILL BECOME MORE NUMEROUS AND STRONGER UNTIL THE AFTERNOON.
COVERAGE IS EXPECTED TO BE WIDELY SCATTERED BY AFTERNOON ALTHOUGH
SEVERAL STORMS WILL LIKELY BE SEVERE WITH LARGE HAIL AND STRONG
GUSTY WINDS. AVIATION DISCUSSION NOT UPDATED FOR AMENDMENTS.
&&
.FGZ WATCHES/WARNINGS/ADVISORIES...NONE.
&&
Hazardous weather outlook, Aug 16, 10:00 AM MST, 1 hour 40 minutes before
PHXWRKHWO DDHHMM
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE FLAGSTAFF AZ
1000 AM MST TUE AUG 16 2005
AZZ004>018-037>040-170700-
WESTERN MOGOLLON RIM-GRAND CANYON COUNTRY-YAVAPAI COUNTY MOUNTAINS-
YAVAPAI COUNTY VALLEYS AND BASINS-OAK CREEK AND SYCAMORE CANYONS-
MARBLE AND GLEN CANYONS-KAIBAB PLATEAU-COCONINO PLATEAU-
NORTHEAST PLATEAU AND MESAS HWY 264 NORTHWARD-
NORTHEAST PLATEAU AND MESAS SOUTH OF HWY 264-
CHINLE VALLEY-CHUSKA MOUNTAINS AND DEFIANCE PLATEAU-
BLACK MESA AREA-LITTLE COLORADO RIVER VALLEY IN COCONINO COUNTY-
LITTLE COLORADO RIVER VALLEY IN NAVAJO COUNTY-
LITTLE COLORADO RIVER VALLEY IN APACHE COUNTY-
EASTERN MOGOLLON RIM-WHITE MOUNTAINS-NORTHERN GILA COUNTY-
1000 AM MST TUE AUG 16 2005
THIS HAZARDOUS WEATHER OUTLOOK IS FOR APACHE...COCONINO...NORTHERN
GILA...NAVAJO...AND YAVAPAI COUNTIES IN NORTHERN ARIZONA.
.DAY ONE...TODAY
A TROUGH NEAR THE WEST COAST HAS RESULTED IN AN INCREASE IN WINDS
AND SOME DRYING ALOFT. THE LOWER LAYERS OF THE ATMOSPHERE REMAIN
MOIST. CONTINUED INSTABILITY AND INCREASED SHEAR WILL LIKELY PRODUCE
STRONG WINDS AND LARGE HAIL IN SOME STORMS THIS AFTERNOON AND EVENING. THE
THREAT OF FLOODING HAS DECREASED AS THE STORMS WILL BE MOVING FASTER
TODAY. HOWEVER...LOCALIZED FLOODING IS STILL POSSIBLE...ESPECIALLY
IN LOCATIONS THAT HAVE RECEIVED SIGNIFICANT RAINS OVER THE LAST
SEVERAL DAYS.
STORMS ARE EXPECTED TO DEVELOP BY LATE MORNING OVER THE HIGHER
TERRAIN AND THEN SPREAD OVER THE LOWER TERRAIN DURING THE AFTERNOON.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
A SLIGHT DRYING TREND IS EXPECT TO CONTINUE THROUGH THIS WEEK.
ENOUGH MOISTURE AND INSTABILITY WILL REMAIN... HOWEVER...FOR
ISOLATED TO SCATTERED SHOWERS AND THUNDERSTORMS TO DEVELOP EACH DAY.
.SPOTTER INFORMATION STATEMENT...
WEATHER SPOTTERS ARE ENCOURAGED TO REPORT SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.
Hail, Coconino
- When
- August 16, 11:40 AM MST to 11:45 AM MST
- Where
- Coconino County, Wupatki
- Measured
- 0.75 in hail
- Reported by
- TRAINED SPOTTER
- Coordinates
- 35.533, -111.367
Penny sized (3/4 inch diameter) hail was reported at the Wupatki National Monument.
- Hail
- Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Hail and Damaging Winds in Georgia, August 16, 200519 injured · $845,000 · 52 kt wind · 7 events
- Flash Flooding and Hail in Minnesota, August 16 to 18, 2005$300,000 · 0.88 in hail · 7 events
- Flash Flooding and Flooding in Texas, August 16 to 20, 2005$120,000 · 21 events
- Damaging Wind in Colorado, August 16, 2005$50,000 · 75 kt wind · 1 event
- Lightning Strike in Alabama, August 16, 2005$35,000 · 1 event
- Damaging Wind in Tennessee, August 16, 2005$25,000 · 60 kt wind · 1 event
- Damaging Wind in Virginia, August 16, 2005$20,000 · 1 event
- Damaging Wind in Tennessee, August 16, 2005$20,000 · 60 kt wind · 1 event
- Damaging Wind in Virginia, August 16, 2005$18,000 · 1 event
- Damaging Wind in Tennessee, August 16, 2005$18,000 · 60 kt wind · 1 event
- Hail and Damaging Winds in Virginia, August 16, 200560 kt wind · 13 events
- Damaging Wind in Tennessee, August 16, 2005$15,000 · 60 kt wind · 1 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 5471221.